Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 190, NWS Norman, OK

May 17, 2002Coal County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 17, 2002, 4:17 AM CDT for Coal County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 4:17 AM CDT (09:17 UTC)
Expired
May 17, 2002, 5:00 AM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Coal County, OK

The radar

The Norman radar (KTLX), 118 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3039 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 170917
SVROKC
OKC029-171000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
416 AM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COAL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 500 AM CDT

* AT 416 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 14 MILES NORTHEAST OF CENTRAHOMA TO 3 MILES WEST
  OF CLARITA...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CENTRAHOMA...CLARITA...COALGATE...
  LEHIGH...OLNEY...PHILLIPS AND TUPELO

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3479 9635 3444 9656 3442 9615 3477 9607

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:18 AM CDT, 59 minutes earlier.

Area forecast discussion, May 17, 3:18 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
318 AM CDT FRI MAY 17 2002

SEVERE WX LEAVES LITTLE TIME TO LOOK AT STUFF...AND WHAT LITTLE TIME
THERE WAS HAS JUST BECOME REDIRECTED BY A MAJOR IFPS FAILURE. UNABLE
TO GENERATE PRODUCTS FROM IFPS SO WILL BE RESORTING TO MANUAL
PRODUCT GENERATION. RDF/AFP/CCF/FWF PROBABLY WILL BE UNAVAILABLE OR
AT LEAST DELAYED CONSIDERABLY. HI POPS OBVIOUSLY THIS MORNING N AND
E...LOWER SW...DECREASING THIS AFTERNOON. WILL ADD LOW POPS TO W FOR
NEXT WED AND TO ALL AREAS THU AS UPPER RIDGE SLIDES E OF AREA IN
RESPONSE TO STRONG SYSTEM EJECTING ACROSS ROCKIES. MEANWHILE...LARGE
COOL HIGH DROPPING IN TO COVER MUCH OF E U.S. WILL CONTINUE TO FEED
RELATIVELY DRY LL AIR IN FROM THE E EARLY NEXT WEEK...RESULTING IN
FAIRLY COOL NIGHTTIME LOWS. 24

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 17, 1:39 AM CDT, 2 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
139 AM CDT FRI MAY 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    8 SSW GUTHRIE             OK   .75 INCH HAIL
05/17/02   LOGAN                          REPORTED BY SPOTTER

0130 AM    8 SSW GUTHRIE             OK   70 MPH WIND GUST (EST)
05/17/02   LOGAN                          REPORTED BY SPOTTER
Local storm report, May 17, 2:05 AM CDT, 2 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
205 AM CDT FRI MAY 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 AM    EDMOND                    OK   1.00 INCH HAIL
05/17/02   OKLAHOMA                       REPORTED BY SPOTTER AT
                                          DANFORTH AND SANTA FE.
Local storm report, May 17, 2:22 AM CDT, 1 hour 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
222 AM CDT FRI MAY 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0207 AM    MOORE                     OK   .88 INCH HAIL
05/17/02   CLEVELAND                      REPORTED BY SPOTTER AT SW
                                          13TH AND SANTA FE

0158 AM    CHICKASHA                 OK   75 MPH WIND GUST (EST)
05/17/02   GRADY                          REPORTED BY SPOTTER
Local storm report, May 17, 2:39 AM CDT, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
239 AM CDT FRI MAY 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM    11 S GUTHRIE              OK   1.75 INCH HAIL
05/17/02   LOGAN                          REPORTED BY S.O. ON
                                          WATERLOO ROAD
Local storm report, May 17, 2:45 AM CDT, 1 hour 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
245 AM CDT FRI MAY 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    LANGSTON                  OK   FLOODING
05/17/02   LOGAN                          ON HWY 33 IN LANGSTON
                                          REPORTED BY S.O.

1230 AM    THOMAS                    OK   90 MPH WIND GUST (EST)
05/17/02   CUSTER                         REPORTED BY SPOTTER
Local storm report, May 17, 3:04 AM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 AM CDT FRI MAY 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 AM    3 W CARNEY                OK   70 MPH WIND GUST (EST)
05/17/02   LINCOLN                        REPORTED BY E.M.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:55 PM CDTSevere Thunderstorm WarningOUNRoger Mills50 min
May 16, 8:01 PM CDTSevere Thunderstorm WarningOUNAtoka44 min
May 16, 9:51 PM CDTSevere Thunderstorm WarningOUNKingfisher39 min
May 16, 9:56 PM CDTSevere Thunderstorm WarningOUNLogan, Payne49 min
May 16, 10:19 PM CDTSevere Thunderstorm WarningOUNDewey41 min
May 16, 10:28 PM CDTTornado WarningOUNKingfisher32 min
May 16, 10:43 PM CDTSevere Thunderstorm WarningOUNLogan, Roger Mills47 min
May 16, 10:58 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher47 min
May 16, 11:23 PM CDTFlash Flood WarningOUNLogan3 hr
May 16, 11:28 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills47 min
May 16, 11:31 PM CDTSevere Thunderstorm WarningOUNLogan44 min
May 16, 11:37 PM CDTTornado WarningOUNCuster, Roger Mills38 min
May 16, 11:39 PM CDTSevere Thunderstorm WarningOUNEllis36 min
May 16, 11:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher46 min
May 16, 11:45 PM CDTSevere Thunderstorm WarningOUNBeckham45 min
May 17, 12:11 AM CDTTornado WarningOUNCuster, Dewey34 min
May 17, 12:14 AM CDTSevere Thunderstorm WarningOUNMajor46 min
May 17, 12:28 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian47 min
May 17, 12:30 AM CDTSevere Thunderstorm WarningOUNBeckham45 min
May 17, 12:31 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma44 min
May 17, 12:37 AM CDTSevere Thunderstorm WarningOUNAlfalfa38 min
May 17, 12:44 AM CDTSevere Thunderstorm WarningOUNGrant46 min
May 17, 1:11 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kingfisher, Logan, Oklahoma49 min
May 17, 1:16 AM CDTSevere Thunderstorm WarningOUNBeckham, Washita44 min
May 17, 1:20 AM CDTFlash Flood WarningOUNKingfisher3 hr
May 17, 1:26 AM CDTSevere Thunderstorm WarningOUNGrady34 min
May 17, 1:49 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma71 min
May 17, 1:55 AM CDTSevere Thunderstorm WarningOUNLogan65 min
May 17, 2:10 AM CDTSevere Thunderstorm WarningOUNBeckham35 min
May 17, 2:25 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie65 min
May 17, 2:41 AM CDTSevere Thunderstorm WarningOUNGarvin49 min
May 17, 3:06 AM CDTSevere Thunderstorm WarningOUNSeminole39 min
May 17, 3:17 AM CDTSevere Thunderstorm WarningOUNGarvin, Stephens43 min
May 17, 3:29 AM CDTSevere Thunderstorm WarningOUNPontotoc46 min
May 17, 3:52 AM CDTSevere Thunderstorm WarningOUNCarter38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.